Annals of Indian Academy of Neurology
  Users Online: 2230 Home | About the Journal | InstructionsCurrent Issue | Back IssuesLogin      Print this page Email this page  Small font size Default font size Increase font size
CASE REPORT
Year : 2019  |  Volume : 22  |  Issue : 1  |  Page : 104-108

Hyperacute paraplegia and neurovascular (immuno vasculotoxic) catastrophe of nicolau syndrome: Primum non nocere


1 Department of Neurology, Yenepoya Medical College, Mangalore, Yenepoya (Deemed to be) University, Karnataka, India
2 Department of Medicine, Yenepoya Medical College, Mangalore, Yenepoya (Deemed to be) University, Karnataka, India
3 Department of Dermatology, Yenepoya Medical College, Mangalore, Yenepoya (Deemed to be) University, Karnataka, India
4 Department of Pathology, Kasturba Medical College (Manipal University), Mangalore, Karnataka, India

Correspondence Address:
Dr. Bhaskara P Shelley
Department of Neurology, Yenepoya Medical College, Yenepoya (Deemed to be) University, Mangalore, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aian.AIAN_298_18

Rights and Permissions

A case of Nicolau syndrome (NS) in a 36-year-old adult taking an unusual and devastating hyperacute irreversible paraplegia after an intramuscular injection of benzathine penicillin as a part of routine chemoprophylaxis of her rheumatic heart disease is reported. Although this syndrome is a considerably rare, iatrogenic and underappreciated dermatologic entity, we reiterate in this report, its extracutaneous systemic potential for a catastrophic neurovascular phenomenon and morbidity as well as its possible preventive measures. The apoplectiform onset of T10 flaccid areflexic paraplegia, with the cutaneous hallmark of “embolia cutis medicamentosa” was corroborated by magnetic resonance imaging evidence of centromedullary complete cord involvement from T10 to conus medullaris. Combination therapy with pulse methylprednisolone, low-molecular-weight heparin, and pentoxifylline infusion proved unsuccessful. The skin biopsy and direct immunofluorescence revealed features were consistent with NS with overlap features of leukocytoclastic vasculitis, hitherto not reported. The literature of this preventable and iatrogenic disorder is reviewed, and plausible etiology is discussed.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed169    
    Printed4    
    Emailed0    
    PDF Downloaded20    
    Comments [Add]    

Recommend this journal